New Analysis Challenges Common Belief that Links NSAID Use to IBD Exacerbation

New Analysis Challenges Common Belief that Links NSAID Use to IBD Exacerbation
A recent analysis found no consistent association between the use of nonsteroidal anti-inflammatory medications (NSAIDs) or acetaminophen and exacerbation of inflammatory bowel disease (IBD), challenging a long-held belief about the effects of these pain medications on the disease. The analysis was published in the journal Alimentary Pharmacology and Therapeutics in a study titled, “Systematic review with meta-analysis: association between acetaminophen and nonsteroidal anti-inflammatory drugs (NSAIDs) and risk of Crohn’s disease and ulcerative colitis exacerbation.” “We were surprised to see that there is little data in the literature to support our common recommendation to patients with inflammatory bowel disease to avoid all NSAIDs,” Hamed Khalili, MD, senior author of the work, from the Massachusetts General Hospital in Boston, said in a press release. Consumption of NSAIDs, such as aspirin, Celebrex (celecoxib), or ibuprofen, has been linked to an increased risk of IBD exacerbation. In fact, NSAIDs are usually associated with the development of ulcers in the gastrointestinal tract, especially in the stomach and intestine. Prolonged use of NSAIDs has also been linked to the development of Crohn’s disease and ulcerative colitis. As a result, NSAID use for IBD patients is discouraged in clinical practice because of these potential effects on disease activity. Instead, physicians recommend
Subscribe or to access all post and page content.

One comment

  1. Derek Finlen says:

    Sure, NSAIDS don’t cause IBD or maybe are not involved with the pathogensisd. But really your colon is full of blood vessels, if your bleeding then NSAIDS make the bleeding worse.

    Everytime I have use an NSAID I bleed. Silly scientist..

Leave a Comment

Your email address will not be published. Required fields are marked *